Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Jul 21, 2021, 6:49 PM MDT for Rio Arriba County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 6:49 PM MDT (00:49 UTC)
- Expired
- Jul 21, 2021, 7:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
County Rio Arriba County, NM
The radar
The Albuquerque radar (KABX), 176 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS85 KABQ 220049 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 649 PM MDT Wed Jul 21 2021 NMZ203-210-220115- Far Northwest Highlands-Tusas Mountains Including Chama- 649 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY UNTIL 715 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm over Tierra Amarilla. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be likely with this storm. Locations impacted include... Tierra Amarilla, Brazos, Ensenada, La Puente, Los Ojos and Rutheron. This includes Highway 64 between Mile Markers 166 and 181. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3671 10637 3659 10653 3671 10669 3682 10655 TIME...MOT...LOC 0048Z 127DEG 2KT 3670 10655 $$ Guyer
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 21, 5:50 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 21, 5:50 PM MDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 550 PM MDT Wed Jul 21 2021 .AVIATION... 00Z TAF CYCLE Shower and thunderstorm activity will continue to favor roughly the northwestern third of New Mexico where moisture and instability is greatest. This activity will continue to drift slowly to the west and southwest at only 5 to 10 kt, producing heavy downpours and gusty outflow winds among the usual lightning threat. Most storms will come to an end before midnight with increased coverage of storms redeveloping Thursday afternoon over the northwestern half of New Mexico. Smoke from wildfires in Oregon and northern CA will continue to take a roundabout path into much of eastern New Mexico, producing hazy skies with visibility generally remaining at or greater than 5 miles. 52 && .PREV DISCUSSION...310 PM MDT Wed Jul 21 2021... .SYNOPSIS... areal coverage Thursday through Saturday and possibly into Sunday. The risk of locally heavy rainfall and flash flooding will be highest over western and central New Mexico where storm motions will be slow and erratic. Showers and storms may become less numerous early next week but will remain focused over the west and central. High temperatures will be near to below average for the next 7 days. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)... Storms have been slow to develop this afternoon, but will continue to increase in coverage across north central and west central New Mexico through the afternoon. Slow westerly storm motion and outflow boundary collisions will allow for storms to fill in across the northwest third of NM this evening. Locally heavy rain will be possible. A Flash Flood Watch has been issued for much of central and western NM Thursday afternoon through Thursday night. PWAT values are expected to increase to between 1.5 and 2 standard deviations above normal across much of this area, while the mid level dry air persists across the east. Meanwhile, an upper level low pressure system will approach from the southeast. This feature will increase lift, and position the deformation zone near or just west of the Rio Grande Valley. Also, mid level lapse rates will remain rather steep, thus expect some modest CAPE (<1000J/kg) to develop with afternoon heating. Thus, there is potential for very high rain rates with slow storm motions. After storms initially form over the high terrain during the afternoon, they may congeal into a cluster across west central or northwest NM before shifting westward Thursday evening. Storms may linger past midnight across western NM. Other than the storms, the main concern will be continued smoke and haze. Visibility dropped in few spots across eastern NM last night, and it is possible that occurs again tonight, though much of the smoke will be aloft. South central and eastern NM will have the most impacts through Thursday. LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)... General trends remain unchanged for the weekend weather. A weak upper low will wobble northwestward over New Mexico, producing an increase in showers and storms, with a higher risk of locally heavy rain and flash flooding for the central and west through Saturday and possibly into Sunday. The eastern plains will have the lowest pops although isolated to scattered cells are possible over that area. Tweaked forecast highs down towards the cooler MEX guidance, especially for the weekend, over the central and west due to the anticipated cloud cover/precipitation. In fact, high temperatures over the central and west Thursday through Monday will be generally 5-10 degrees cooler than normal, while the east will see highs near normal. The low continues to track into AZ and UT early next week while the upper high center shifts to our northeast. The west and central will remain favored for showers and storms, but there should be fewer of them over central NM. Highs overall will be near average values. && .FIRE WEATHER... No fire weather concerns are expected for the next seven days. A slow moving upper level low pressure system will shift westward across central and southern NM Thursday through Saturday, triggering numerous showers and thunderstorms across western and central NM. The low will shift over southern AZ by Sunday, and while there will still be plenty of moisture around, storm coverage should decrease somewhat without the added lift from the low. While the low is traversing NM, the upper high will shift northward. By early to mid week next week, the upper high will strengthen over CO/NE, and flow around the high may spread some drier air into NM from the east. Thus, the best moisture plume looks to set up over western NM next week. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ203-204-206-207-210-211. Flash Flood Watch from Thursday afternoon through late Thursday night for the following zones... NMZ202>208-210-211-213>221-241. &&
Hazardous weather outlook, Jul 21, 3:30 AM MDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 330 AM MDT Wed Jul 21 2021 NMZ201>241-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 330 AM MDT Wed Jul 21 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today and tonight. Storm motions will be slow and rainfall could become locally heavy. A Flash Flood Watch is in effect for portions of northern and west central NM through late this evening. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected each afternoon and evening. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, with the greatest risk below recent burn scars and areas where soils are saturated. Isolated locations may receive up to 2 inches of rain, especially along and west of the Continental Divide Thursday through Saturday. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall totals and flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 15
In the hours before
Special weather statement, Jul 21, 3:03 PM MDT, 3 hours 46 minutes before
Special Weather Statement National Weather Service Albuquerque NM 303 PM MDT Wed Jul 21 2021 NMZ211-212130- Jemez Mountains- 303 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANDOVAL COUNTY UNTIL 330 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near Fenton Lake State Park, or 12 miles southeast of Cuba, moving west at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be likely with this storm. Locations impacted include... Fenton Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3600 10663 3582 10667 3582 10689 3600 10689 TIME...MOT...LOC 2103Z 088DEG 10KT 3593 10677 Guyer
Special weather statement, Jul 21, 4:24 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
424 PM MDT Wed Jul 21 2021
NMZ213>215-212300-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristo Mountains-
424 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WESTERN
COLFAX COUNTIES UNTIL 500 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Angel Fire, or 13 miles east of Taos, moving southwest at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.
Locations impacted include...
Angel Fire and Vietnam Veterans Memorial State Park.
This includes Highway 64 between Mile Markers 267 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3648 10535 3642 10522 3631 10528 3631 10539
3640 10539
TIME...MOT...LOC 2223Z 026DEG 5KT 3639 10534
GuyerSpecial weather statement, Jul 21, 6:25 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Albuquerque NM 625 PM MDT Wed Jul 21 2021 NMZ203-204-220100- Far Northwest Highlands-Northwest Highlands- 625 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY UNTIL 700 PM MDT... At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Lindrith, or 32 miles south of Dulce, moving west at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be likely with this storm. This storm will impact State Road 537, Forest Road 402, and Reservation Roads 6 and 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3659 10706 3645 10702 3638 10725 3652 10731 TIME...MOT...LOC 0024Z 070DEG 8KT 3648 10717 Guyer
Special weather statement, Jul 21, 6:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 649 PM MDT Wed Jul 21 2021 NMZ203-210-220115- Far Northwest Highlands-Tusas Mountains Including Chama- 649 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY UNTIL 715 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm over Tierra Amarilla. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be likely with this storm. Locations impacted include... Tierra Amarilla, Brazos, Ensenada, La Puente, Los Ojos and Rutheron. This includes Highway 64 between Mile Markers 166 and 181. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3671 10637 3659 10653 3671 10669 3682 10655 TIME...MOT...LOC 0048Z 127DEG 2KT 3670 10655 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:25 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 35 min |
| Jul 21, 6:47 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 118 min |
| Jul 21, 6:56 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 109 min |
| Jul 21, 7:16 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 29 min |
| Jul 21, 7:39 PM MDT | Areal Flood Advisory | ABQ | San Juan | 111 min |
| Jul 21, 11:02 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 21, 11:44 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 22, 1:08 PM MDT | Special Weather Statement | ABQ | Cibola | 37 min |
| Jul 22, 1:26 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 3 hr |
| Jul 22, 1:33 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 22, 2:09 PM MDT | Flash Flood Watch | ABQ | Bernalillo, Catron, Cibola, Colfax, Lincoln, Los Alamos and 11 more | 54 hr |
| Jul 22, 2:32 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 3 hr |
| Jul 22, 2:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 3 hr |
| Jul 22, 2:39 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Jul 22, 2:44 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 3 hr |
| Jul 22, 2:52 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 3 hr |
| Jul 22, 2:58 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Jul 22, 3:05 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 3 hr |
| Jul 22, 3:39 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Taos | 3 hr |
| Jul 22, 4:04 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 3 hr |
| Jul 22, 4:14 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe, Torrance | 3 hr |
| Jul 22, 4:42 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 22, 4:58 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 22, 5:16 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Sandoval, Socorro | 3 hr |
| Jul 22, 5:54 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.